Antiphospholipid Antibody Syndrome and Cardiogenic Shock: A Fatal Intersection
Recommended Citation
Naimi A, Almajed MR, Obeidat L, Zimmerman A, Fadel R, Lopez-Plaza I, Grafton G, Cowger J, Al-Darzi W. Antiphospholipid Antibody Syndrome and Cardiogenic Shock: A Fatal Intersection. JACC Case Rep. 2026;31(35):108738.
Document Type
Article
Publication Date
9-2-2026
Publication Title
JACC Case Rep
Abstract
BACKGROUND: Cardiac involvement in antiphospholipid syndrome (APS) can present as valvular disease, ventricular dysfunction, and thrombosis.
CASE SUMMARY: A 32-year-old woman with APS and systemic lupus erythematosus presented with cardiogenic shock after a cesarean section delivery for HELLP (hemolysis, elevated liver enzymes, and low platelets) syndrome. Echocardiogram showed biventricular dysfunction, and coronary angiography was negative. Despite medical management, her condition worsened, and she was placed on venoarterial extracorporeal membrane oxygenation (ECMO). Extensive thrombosis formed at the vascular catheters and ECMO inflow cannula.
DISCUSSION: Our patient developed refractory shock with arterial and venous thrombosis concerning for catastrophic APS. She was treated with plasmapheresis, steroids, and anticoagulation with a modified higher intensity protocol. She underwent orthotropic heart transplantation 10 days after hospitalization. Biopsy of the explanted heart revealed myocardium with extensive transmural necrosis and granulation tissue.
TAKE-HOME MESSAGES: APS-associated cardiomyopathy confers a poor prognosis. Management requires a multidisciplinary approach that includes hematologic interventions and advanced therapies with mechanical circulatory support.
PubMed ID
42287294
ePublication
ePub ahead of print
Volume
31
Issue
35
First Page
108738
Last Page
108738
